Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Does taking Hydrochlorothiazide cause frequent urination and cramps?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5174 Questions
I have been taking Hydrochlorothiazide for 2 days, 50mgs a day..I am always going to the bathroom, voiding every this normal, and at night since last night Ive been getting leg cramps
Posted Thu, 2 Jan 2014 in Medicines and Side Effects
Answered by Dr. Chobufo Ditah 3 hours later
Brief Answer: It is never normal to urinate that often! Detailed Answer: Hi and thank you o much for this query. I am so sorry to hear bout this frequent urination that your husband is having. It is never normal. Considering the information you have provided, a couple of causes can be considered. 1. Hydrochlorothiazide is a diuretic. This means that it will increase urine production and obviously increase the frequency and amount of urine. However, every 15minutes seems unlikely to be related t this. Is the urine in much quantities or small quantities? If it is in much quantities, then this may be one of the reasons. 2. If his diabetes is not well controlled. This can be one of the possible causes. Please, check your blood glucose number to make sure they are not out of control. Generally they should not be beyond 200mg/dl at any time of the day. In this case, the amount of urine has to be increased too. 3. Urinary tract infection: In this case, the urination would be in small quantities and several times. A urine examination would be able to make this diagnosis and give room for further management if need be. Other possible causes include the prostate but less likely given the act that this has only lasted 2days. My suggestion is to talk with hi doctors and get the exact cause figured out and addressed accordingly as more information is needed that we cannot obtain over this medium. Also, he would need to get is electrolytes measured to make sure they are within normal limits as hydrochlorothiazide can cause low potassium leading to cramps. Thank you so much for using this medium to address your health concerns. I hope you find the answers guiding and please feel free to ask for more information if need be. I wish your husband well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor